Rivaroxaban and Piperacillin–Tazobactam: Case of Massive Gastrointestinal Bleeding

Read full text
Authors: Abbas Mohammadi, Masoud Bitarafan, Korosh Hamed Saedian, Hossein A. Akhondi
Cited by: 1
References: 27

Abstract

Anticoagulated patients are at increased risk of complications from drug interactions, including with antibiotics. Piperacillin-tazobactam (PTZ) has been associated with coagulation disruptions, potentially leading to severe bleeding when combined with anticoagulants like rivaroxaban. This report describes the first known case of massive gastrointestinal (GI) bleeding potentially associated with PTZ in a rivaroxaban-treated patient, successfully managed by discontinuing both drugs. We present a 52-year-old male with deep vein thrombosis on rivaroxaban, admitted for severe left leg cellulitis. Shortly after starting PTZ, he experienced massive GI bleeding with hematochezia, hematemesis, and syncope, requiring urgent intervention, cessation of both medications, and esophagogastroduodenoscopy (EGD), which revealed minor erosions. The temporal relationship suggests a possible PTZ-induced hemostasis disruption or interaction with rivaroxaban. This case highlights the need for research into PTZ-anticoagulant interactions and emphasizes vigilant monitoring and timely management to reduce life-threatening bleeding risks in anticoagulated patients.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Atrial Fibrillation Management and Outcomes Hemostasis and retained surgical items

Publication details

Journal / source
Case Reports in Medicine
Publisher
Wiley
Volume
2026
Issue
1
Pages
6053487–6053487
Publication date
1 January 2026
Language
EN